Alabama, 2001

Hail in Alabama, May 27, 2001

May 27, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 1:55 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 27, 1:55 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 PM CDT SUN MAY 27 2001

MODELS HAVE BEEN FAIRLY CONSISTENT PAST FEW RUNS WITH REGARDS TO
MOVEMENT OF MOISTURE FIELDS.  THETA-E RIDGE ACROSS CENTRAL
MISSISSIPPI AND SOUTHERN ALABAMA FORECAST TO LIFT NORTHWARD TONIGHT
IN RESPONSE TO BUILDING RIDGE OVER TEXAS.  SERIES OF SHORT WAVE TROFS
WILL EJECT OUT OF THE PLAINS STATES AND MOVE QUICKLY TOWARDS LOWER
MISSISSIPPI VALLEY AND BRING SIGNIFICANT CONVECTION TO NORTHERN
MISSISSIPPI AND ALABAMA NEXT 36 HOURS.  UPPER TROF WILL DIG SOUTHWARD
ALONG ATLANTIC STATES AND HELP PUSH A WEAK COLD INTO NORTHERN ALABAMA
MONDAY NIGHT.  DEEPER MOISTURE WILL GET FORCED INTO SOUTH ALABAMA BY
12Z TUESDAY.

CONVECTION FIRING ACROSS NORTH MISSISSIPPI ALONG DEWPOINT FRONT...
WITH SURFACE DEWPOINTS NEAR 70 JUST SOUTH OF BOUNDARY.  TSTMS
WILL DEVELOP AND PROPAGATE EWD ALONG BOUNDARY...AND MOVE INTO WEST-
CENTRAL ALABAMA LATER THIS AFTERNOON AND EVENING.  DEVELOPING MCS
OVER OKLAHOMA AND KANSAS COULD AFFECT NORTHERN ALABAMA LATER
TONIGHT.  ALL OF FORECAST AREA UNDER A SLIGHT RISK FOR TONIGHT AND
WILL MENTION SEVERE FOR SOUTHERN TWO-THIRDS OF AREA.

HSV TB 063/080 060/083 059 58573
BHM TB 065/081 062/084 061 58564
MGM TB 066/083 064/085 064 58554=

.BHM...NONE.

In the hours before

Special weather statement, May 27, 1:58 PM CST, 2 hours 2 minutes before
ALZ001>038-040>050-272200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT SUN MAY 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SERIES OF UPPER LEVEL DISTURBANCES...AND MOIST...UNSTABLE AIR...
ARE COMBINING TO PRODUCE MORE ACTIVE WEATHER ACROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT.  THE UPPER LEVEL DISTURBANCES...
EMBEDDED IN A NORTHWEST TO SOUTHEAST FLOW ACROSS THE AREA...WILL
RESULT IN PERIODS OF THUNDERSTORM ACTIVITY ACROSS THE AREA.
WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS THAT
DEVELOP THIS AFTERNOON AND EVENING MAY PRODUCE STRONG WINDS AND HAIL.
AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTH
AND CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

ALTHOUGH THE THUNDERSTORM ACTIVITY WILL BE SCATTERED AT ANY GIVEN
TIME...THERE IS A GOOD CHANCE THAT MUCH OF THE AREA WILL RECEIVE AT
SOME ACTIVITY.  THROUGH THE REMAINDER OF THIS AFTERNOON...MOST OF THE
ACTIVITY IS EXPECTED TO OCCUR ALONG AND SOUTH OF A LINE FROM MUSCLE
SHOALS...TO CULLMAN...TO ANNISTON. INTO THIS EVENING...THE FOCUS WILL
TURN TO THE TENNESSEE VALLEY...AS STORMS THAT FORM OVER MISSISSIPPI
MOVE INTO NORTHERN AND NORTH CENTRAL ALABAMA.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.

The radar

The Birmingham radar (KBMX), 46 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coosa

When
May 27, 4:00 PM CST
Where
Coosa County, Weogufka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.017, -86.317

Dime size hail fell near Weogufka.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244634.